Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 24, 2002, 5:06 AM CDT for Marathon County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 5:06 AM CDT (10:06 UTC)
- Expired
- Apr 24, 2002, 5:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 121 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:25 AM CDT | Hail 0.75 | Wausau, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 241006 SVRGRB WIC073-241045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 506 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARATHON COUNTY IN WISCONSIN * UNTIL 545 AM CDT * AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM WAS LOCATED NEAR MOSINEE. THAT PLACES IT 13 MILES SOUTH OF WAUSAU. IT WAS MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... RINGLE BY 515 AM CDT. SUNSET BY 520 AM CDT. NUTTERVILLE BY 520 AM CDT. HATLEY BY 520 AM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR HAIL AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREEN BAY. LAT...LON 4482 8975 4467 8959 4496 8923 4511 8943 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 24, 4:00 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT WED APR 24 2002 LOW LEVEL JET HAS KICKED OVER THUNDERSTORMS ACROSS CENTRAL AND NORTHWEST WISCONSIN DURING THE PAST HOUR. SOME OF THESE STORM ARE QUITE INTENSE AND WILL NEED TO BE WATCHED. OTHERWISE...THE COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND SHARP COLD FRONT WILL SWEEP ACROSS THE GRB CWA TODAY. EXPECT HIGHS IN MOST LOCATIONS TO OCCUR LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN FALL DURING THE REMAINDER OF THE AFTERNOON. WILL CONTINUE THE PERIODS OF SHOWERS AND THUNDERSTORMS FOR TODAY...AND WILL BUMP UP HIGH TEMPERATURES ACROSS MUCH OF THE CWA BASED ON CURRENT TRENDS AHEAD OF THE FRONT. EXPECT WINDY CONDITIONS TO DEVELOP THIS MORNING AND SHOULD BECOME STRONGER BEHIND SYSTEM MOVING THROUGH TODAY. DO NOT THINK A WIND ADVISORY WILL BE NEEDED FOR TODAY AS SUSTAINED WINDS SHOULD REMAIN IN THE 20 TO 25 MPH RANGE. DO EXPECT TO SEE SOME GUSTS APPROACHING 40 MPH AS WINDS ABOVE THE SURFACE ARE STRONG AND SHOULD MIX DOWN LATER IN THE DAY. OTHERWISE...IT WILL REMAIN QUIETE THROUGH FRIDAY. AT THIS TIME...WILL PICK THE WARMER GUIDANCE FOR LOWS FRIDAY MORNING AS RIDGE AXIS IS TO OUR SOUTH AND WINDS SHOULD REMAIN UP THROUGH THE NIGHT. IF THE WINDS DO DROP OFF LATE THURSDAY NIGHT...TEMPERATURES COULD FALL TO NEAR RECORD LEVELS WITH READINGS IN THE TEENS OVER THE NORTH AND 20S SOUTH. THE SYSTEM FOR SATURDAY HAS SHIFTED SIGNIFICANTLY FARTHER NORTH THAN THE RUN FROM LAST NIGHT. STILL THINK MOST OF THE PRECIPITATION WILL BE IN THE FORM OF SNOW...BUT WILL LEAVE THE RAIN/SNOW MIX IN THE CURRENT FORECAST ALONE IN CASE THE SYSTEM SHOULD EVEN JUMP FARTHER NORTH ON SUCCESSIVE RUNS. .GRB...NONE ECKBERG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 23, 12:00 PM CDT, 17 hours 6 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE APR 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THUNDERSTORMS ARE POSSIBLE TONIGHT AND EARLY WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED. WARMER AIR SURGING BACK TOWARD THE AREA WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS MINNESOTA TONIGHT. THE PRECIPITATION WILL SHIFT EASTWARD INTO WISCONSIN DURING THE NIGHT...AND THEN CONTINUE EARLY WEDNESDAY AS A STRONG COLD FRONT CROSSES THE STATE. ANY STORMS THAT DEVELOP TONIGHT COULD PRODUCE HAIL...ESPECIALLY OVER NORTH-CENTRAL WISCONSIN. THE STORMS WEDNESDAY COULD PRODUCE GUSTY WINDS. HOWEVER...THE HAIL AND WIND GUSTS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY. UPDATED INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR ARE IMMINENT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:47 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 43 min |
| Apr 24, 7:21 AM CDT | Severe Thunderstorm Warning | GRB | Langlade | 24 min |
| Apr 24, 7:47 AM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.